The electrocardiogram (ECG), consisting of complex signal data representing the heart’s electrical activity, is used for detecting cardiac pathologies. Certain medications can produce a complication known as ‘long QT syndrome’, shown on the ECG as an increased gap between two parts of the waveform. Self-monitoring for this could be lifesaving, as the syndrome can result in sudden death, but detecting it on the ECG is difficult. Here we evaluate whether introducing a pseudo-colour and changing the coordinate system can support lay people in identifying increases in the QT interval. The results show that introducing colour significantly improves accuracy, and that whilst it is easier to detect a difference without colour with Cartesian coordinates, the greatest accuracy is achieved when Polar coordinates are combined with colour. The results show that applying simple visualisation techniques has the potential to improve ECG interpretation accuracy, and support people in monitoring their own ECG.
|Title of host publication||CHI Conference on Human Factors in Computing Systems Proceedings|
|Publication status||Published - 18 Apr 2019|
|Event||The ACM CHI Conference on Human Factors in Computing Systems: CHI 2019 - Glasgow, United Kingdom|
Duration: 4 May 2019 → 9 May 2019
|Conference||The ACM CHI Conference on Human Factors in Computing Systems|
|Abbreviated title||CHI 2019|
|Period||4/05/19 → 9/05/19|
- Visual Perception
- Drug-induced LQTS
FingerprintDive into the research topics of 'Evaluating the Impact of Pseudo-Colour and Coordinate System on the Detection of Medication-induced ECG Changes'. Together they form a unique fingerprint.
Making ECGs intuitively explainable to the public for early detection of life-threatening heart conditions (ECG-X)
Caroline Jay (Participant), Alaa Alahmadi (Participant), Markel Vigo (Participant), Alan Davies (Participant), Jennifer Royle (Participant), Leanna Goodwin (Participant), Katharine Cresswell (Participant), Zahra Arain (Participant) & Katherine Dempsey (Participant)
Impact: Technological, Health and wellbeing